Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 92, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 16, 2022, 5:01 PM MDT for Prowers County, Colorado. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2022, 5:01 PM MDT (23:01 UTC)
- Expired
- Jun 16, 2022, 5:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 148 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:10 PM MDT | TSTM WND GST 55 | 4 Wsw Lamar, CO | |
| Jun 16, 5:15 PM MDT | HAIL 0.75 | 1 E Lamar, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2572 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132
WUUS55 KPUB 162301
SVRPUB
COC099-162345-
/O.NEW.KPUB.SV.W.0092.220616T2301Z-220616T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
501 PM MDT Thu Jun 16 2022
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Prowers County in southeastern Colorado...
* Until 545 PM MDT.
* At 501 PM MDT, a severe thunderstorm was located near Lamar, moving
north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lamar and Wiley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 10258 3793 10273 3812 10273 3826 10267
3826 10229 3800 10244
TIME...MOT...LOC 2301Z 191DEG 26KT 3803 10264
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kam3 follow-up statements
631
WWUS55 KPUB 162312
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
512 PM MDT Thu Jun 16 2022
COC099-162345-
/O.CON.KPUB.SV.W.0092.000000T0000Z-220616T2345Z/
Prowers CO-
512 PM MDT Thu Jun 16 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN PROWERS COUNTY...
At 512 PM MDT, a severe thunderstorm was located over Lamar, moving
north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3795 10250 3802 10271 3812 10272 3826 10267
3826 10229 3800 10244
TIME...MOT...LOC 2312Z 193DEG 23KT 3805 10261
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kam386
WWUS55 KPUB 162325
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
525 PM MDT Thu Jun 16 2022
COC099-162345-
/O.CON.KPUB.SV.W.0092.000000T0000Z-220616T2345Z/
Prowers CO-
525 PM MDT Thu Jun 16 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN PROWERS COUNTY...
At 525 PM MDT, a severe thunderstorm was located near Lamar, moving
north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3800 10245 3807 10264 3813 10264 3826 10260
3826 10229 3804 10241
TIME...MOT...LOC 2325Z 195DEG 25KT 3812 10254
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kam763
WWUS55 KPUB 162338
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
538 PM MDT Thu Jun 16 2022
COC099-162348-
/O.EXP.KPUB.SV.W.0092.000000T0000Z-220616T2345Z/
Prowers CO-
538 PM MDT Thu Jun 16 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PROWERS COUNTY
WILL EXPIRE AT 545 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3800 10245 3807 10264 3813 10264 3826 10260
3826 10229 3804 10241
TIME...MOT...LOC 2338Z 191DEG 26KT 3820 10252
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:36 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 16, 3:36 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 336 PM MDT Thu Jun 16 2022 .SHORT TERM...(This evening through Friday) Issued at 335 PM MDT Thu Jun 16 2022 Key Messages: 1) Isolated thunderstorm development continues through early evening across the far southeast plains, with a strong storm or two remaining possible. 2) Increased coverage of showers and thunderstorms are expected over the mountains and mountain valleys on Friday, with localized heavy rainfall the main threats. Latest radar imagery is showing isolated thunderstorms developing over the far southeast plains, mainly focused around the Kim area at this time. This development, in response to lifting mid level energy and a remnant boundary/surface trough in place, will likely continue through early evening. Do expect this development to remain more isolated, but should see this shift more northeast into Bent, Prowers, and Baca counties late this afternoon. While a general drying trend with lowering instability has been the trend, previously noted moist advection is helping to keep MLCAPE values in the 500-1000 j/kg range in this area. Wind shear remains weak/low, though this MLCAPE and steep lapse rates with decent focus will continue to support a stronger storm or two along and southeast of a Kim to Lamar line. Wind gusts to around 55 mph with hail to the size of pennies will be the main hazards. The remnant boundary/trough continues to be a concern for possible brief landspout tornadoes in this location as well, with the latest RAP analysis showing some increasing trends with the non-supercell tornado parameter and 0-3km MLCAPE/Surface vorticity. So, will continue to message this potential as well, before all development ends by early this evening. After a dry period tonight, expect deep southerly flow to return higher moisture to much of the region but more so across the mountains and mountain valleys. This will support increases in coverage of showers and thunderstorms across these areas, and especially over the Continental Divide. In this setup, localized heavy rainfall will be the main concern. Elsewhere, conditions should be on the drier side. Some potential for some storms to try and move closer to the I-25 corridor, but at this time, this chance looks to be low. Hot conditions will once again develop over the plains Friday, with highs in the mid to upper 90s likely. .LONG TERM...(Friday night through Thursday) Issued at 335 PM MDT Thu Jun 16 2022 Key Messages: 1) Rain shower and thunderstorm chances will remain elevated for southern Colorado, especially for the western and central mountains. Saturday - Monday... The long term period will continue an active and wet pattern across southern Colorado. The GEFS and EPS ensemble models remain in solid agreement with each other, leading to higher confidence in the forecast and related impacts. Synoptically, the models keep a large ridge of high pressure over the central US, and a trough across the western US and push it to the east/northeast over this time period. With these systems in place, winds at the surface and aloft will maintain a south/southwesterly component. Given this, a deep moisture plume is expected to be streaming across Colorado, especially over western Colorado given the placement of the trough and ridge. Also with the southerly component winds, orographic lift over the mountains will be taking place, especially over the San Juan Mountains. With the rich moisture streaming northward, and persistent orographic lift in place, daily rain showers and thunderstorms are expected over the mountains, particularly the San Juans, where lifting will be strongest. At lower elevations, such as the San Luis Valley (SLV), precipitation chances are also expected to increase throughout this period. Higher moisture content will be advecting into the SLV as well, and this will aid in maintaining rain showers and thunderstorms as they push off of the mountains during the day. As the for the I25 corridor and eastward across the plains, precipitation chances will remain low Saturday and Sunday, as the deepest moisture will stay further west and southerly winds do not support orographic induced precipitation for most of that area. However, the aforementioned trough is expected to push to the NE Monday, along with the moisture plume, and this would be expected to allow for rain showers and thunderstorms to push eastward off of the mountains and across the eastern plains. As for temperatures, the same signals as previous forecast are still present, with a cooler west and warmer east. Areas along and west of the Sangre de Cristo mountains will remain cooler because of the increase in cloud cover and precipitation, which will help to keep temperatures near to below average for most. Along and east of the I25 corridor, the ridge will remain the dominant synoptic feature, and cloud cover will not be as thick, so temperatures are expected to be near to above average for most across this area. Tuesday - Thursday... For the rest of the long term period, models remain in agreement about pushing the trough to the NE and keeping a large ridge of high pressure across the central US. This ridge will become the dominant synoptic feature over the region. Given the ridge is expected to stay over the central US, moisture will continue to wrap around the western side of this feature. With the moisture still streaming over the region, and westerlies around the high still inducing orographic lift, daily rain showers and thunderstorms are likely. Precipitation chances will be increased for all of southern Colorado, but the highest chances will still remain in the mountains. Temperatures will also continue the same trend as before. The western part of the forecast area will be near to slightly below average, while the eastern part of the forecast area will be near to slightly above average. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 335 PM MDT Thu Jun 16 2022 VFR conditions with dry weather will continue across the TAF sites for much of this period. Isolated thunderstorm development will continue through early this evening, but still expect any development to stay away from the terminals. Thunderstorm development returns Friday afternoon, mainly for ALS. Confidence is increasing that ALS will be impacted, with this potential increasing through mid to late afternoon. Some potential that COS could briefly be impacted by a storm, though confidence is low at this time. Winds will generally be out of a south southeast direction, with gusts increasing during Friday afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...SIMCOE AVIATION...RODRIGUEZ
Hazardous weather outlook, Jun 16, 11:15 AM MDT, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1115 AM MDT Thu Jun 16 2022 COZ058>089-093>099-171715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1115 AM MDT Thu Jun 16 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible from this afternoon into early this evening over the far southeast plains, generally southeast of a line from the Raton Mesa to Lamar. The main risk from storms today will be wind gusts to 50 mph and lightning, with some pea size hail possible under any stronger storms. There may also be a low risk of a brief, weak landspout tornado, especially as storms initially develop over Baca County. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday through this weekend, scattered to numerous thunderstorms are expected each day over the mountains and valleys. This activity may spread eastward toward the Interstate-25 corridor during the late afternoon and evening hours, especially on Sunday. Gusty winds, small hail, locally heavy rain, and frequent lightning may accompany the strongest storms. These thunderstorm chances will continue into early and middle parts of next week, while spreading farther east to the plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. RODRIGUEZ
In the hours before
Special weather statement, Jun 16, 2:20 PM MDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
220 PM MDT Thu Jun 16 2022
COZ094-162115-
Eastern Las Animas County CO-
220 PM MDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of western Baca and
southeastern Las Animas Counties through 315 PM MDT...
At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kim, or 34 miles northeast of Des Moines, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3747 10366 3745 10308 3700 10309 3700 10388
TIME...MOT...LOC 2020Z 217DEG 14KT 3718 10349
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KTSSpecial weather statement, Jun 16, 3:09 PM MDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Pueblo Co 309 PM MDT Thu Jun 16 2022 COZ093-094-097>099-170100- La Junta Vicinity/Otero County-Eastern Las Animas County- Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County- Springfield Vicinity/Baca County- INCLUDING La Junta, Rocky Ford, Branson, Kim, Las Animas, Lamar, Springfield, and Walsh 309 PM MDT Thu Jun 16 2022 Landspouts are possible this afternoon and evening over the southeastern plains along and east of a line from Kim to Lamar. A boundary from overnight thunderstorms remains over southeastern Colorado this afternoon and evening. If these tornadoes form, they are expected to be weak. Thunderstorms are expected to dissipate at around 7PM this evening.
Special weather statement, Jun 16, 3:11 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Thu Jun 16 2022
COZ093-094-097>099-162215-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
311 PM MDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of southeastern Otero,
southwestern Prowers, western Baca, eastern Las Animas and southern
Bent Counties through 415 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kim, or 34 miles west of Springfield, moving north at
15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springfield, Pritchett, Kim, Higbee and Two Buttes Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3778 10377 3776 10259 3699 10260 3700 10384
TIME...MOT...LOC 2111Z 188DEG 13KT 3747 10324
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KTSSpecial weather statement, Jun 16, 3:59 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
359 PM MDT Thu Jun 16 2022
COZ093-094-097>099-162300-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
359 PM MDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of southeastern Otero,
Prowers, northwestern Baca, northeastern Las Animas and Bent Counties
through 500 PM MDT...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Two Buttes Reservoir, or 27 miles northwest of
Springfield, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hasty and McClave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3752 10248 3753 10327 3760 10342 3821 10344
3815 10217 3763 10221 3762 10246
TIME...MOT...LOC 2159Z 189DEG 30KT 3769 10298
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KTSSpecial weather statement, Jun 16, 4:37 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
437 PM MDT Thu Jun 16 2022
COZ098-162300-
Lamar Vicinity/Prowers County CO-
437 PM MDT Thu Jun 16 2022
...A strong thunderstorm will impact portions of southwestern Prowers
County through 500 PM MDT...
At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Two Buttes Reservoir, or 18 miles south of Lamar,
moving north at 25 mph. This storm will impact traverls on Highway
287 from mile marker 55 to 62.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Prowers County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3773 10257 3775 10271 3786 10273 3803 10273
3797 10248
TIME...MOT...LOC 2236Z 186DEG 21KT 3781 10265
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
kamThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:20 PM MDT | Special Weather Statement | PUB | Las Animas | 55 min |
| Jun 16, 3:11 PM MDT | Special Weather Statement | PUB | 64 min | |
| Jun 16, 3:59 PM MDT | Special Weather Statement | PUB | Bent, Prowers | 61 min |
| Jun 16, 4:37 PM MDT | Special Weather Statement | PUB | Prowers | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.